Hail, Fisher
- When
- April 8, 7:15 PM CST
- Where
- Fisher County, 5.64 mi NNW of Bernecker
- Measured
- 2 in hail
- Reported by
- Storm Chaser
- Coordinates
- 32.640, -100.630
A storm chaser reported 2 inch diameter hail.
Severe thunderstorms produced large hail and damaging winds across portions of Haskell, Throckmorton and Fisher counties during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Severe thunderstorms produced large hail and damaging winds across portions of Haskell, Throckmorton and Fisher counties during the afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 8, 6:03 PM CST, 1 hour 12 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service San Angelo TX 703 PM CDT Mon Apr 8 2024 ...New AVIATION... .MESOSCALE UPDATE FOR SEVERE THUNDERSTORM POTENTIAL... Issued at 541 PM CDT Mon Apr 8 2024 Towering cumulus and some Cumulonimbus have formed along a NW to SE oriented confluence boundary extending from near Gail to San Angelo. This is in an area where there’s around 2000 J/KG of surface-based CAPE with little to no CIN. However, the weak convection that has developed in that area is weak at the moment and getting sheared off. Nevertheless, with the repeated attempts at convection, whatever inhibition or dry air aloft that is suppressing deep convection will likely be overcome in the next hour or two, with the result likely being a few strong to severe thunderstorms in the aforementioned area. Hodographs look to be long and straight, and 45-50 kt of effective shear, indicates that there will likely be right and left splitting supercells. Hazards will be large to very large hail (up to baseball size), with the potential for damaging winds. An isolated tornado cannot be ruled out. && .SHORT TERM... (This evening through Tuesday) Issued at 201 PM CDT Mon Apr 8 2024 Multiple rounds of strong to severe thunderstorms are possible tonight into Tuesday. Surface moisture has quickly increased across the area with dewpoints in the 50s to near 60 across most of the region. In addition, cloud cover has cleared across most of the forecast area, allowing temperatures to climb into the mid 70s to lower 80s. A dryline is forecast to remain to our west this afternoon across the Permian Basin and Trans-Pecos region. Ahead of the dryline a very unstable environment is forecast to develop this afternoon and into the evening hours. The main point of storm initiation will be across the Big Country, near the triple point. At this point we expect storms to initiate by late this afternoon or early evening, and continue into the mid to late evening hours. Most of the CAMs keep areas farther south mainly dry during the evening hours, although the latest runs of the WoFS do indicate at least isolated convection developing late this evening farther south across the western Concho Valley and northern Edwards Plateau. For now, have kept the forecast mainly dry south of the Big Country, but will continue to monitor. Strong to severe thunderstorms will be possible, with very large hail and damaging winds being the main hazards, although a tornado cannot be ruled out. Another round of showers and thunderstorms is forecast to develop after midnight (and mainly after 3 AM) across the eastern portions of the Permian Basin and Trans-Pecos region, as well as along a southward moving cold front. This activity is forecast to then spread east across the area, with the highest rain chances across the northern half of the region. Again, strong to severe thunderstorms will be possible, with large to very large hail and damaging winds being the main hazards. A tornado is also possible. We expect a lull in activity during the early afternoon hours, but additional showers and thunderstorms are possible, mainly across the northern half of the region, as the upper level low approaches the region. Strong to severe thunderstorms will be possible, with large hail and damaging winds being the main hazards. Highs will be coolest across the Big Country on Tuesday, where an earlier frontal passage is expected along with more cloud cover and showers and thunderstorms. Highs will be in the mid to upper 60s. Highs across central portions of the area will be in the mid to upper 70s, with highs toward the I-10 corridor in the 80s. && .LONG TERM... (Tuesday night through next Monday) Issued at 238 PM CDT Mon Apr 8 2024 By Tuesday evening, the upper level low is expected to be just east of the area, and a cold front will move through the area Tuesday night as well. Earlier thunderstorm activity from the morning hours is expected to have moved east of the area. As the center of the upper level low moves in Tuesday night, it will bring lift and cold temperatures aloft. At the surface, a cold front will move south through the area, as ML CAPE values as high as 2000 J/kg, and deep layer shear as high as 50 knots. All this suggests that another round of showers and thunderstorms will be possible, with a continued chance for severe storms. Showers and thunderstorms will decrease in coverage from west to east on Wednesday as the upper level low moves off to the northeast. With clouds and precipitation in the area, highs will be quite a bit cooler Wednesday in the mid 60s to lower 70s. From Thursday into the weekend, dry weather is expected as upper level ridging builds over the area, then transitions into zonal flow aloft. Temperatures by Saturday Monday are expected to be in the 80s to lower 90s. && .AVIATION... (00Z TAFS) Issued at 659 PM CDT Mon Apr 8 2024 Isolated to scattered thunderstorms will initially develop in western parts of the Big Country this evening, and then gradually overspread the Big Country through late evening and early tonight. Additional thunderstorm development is expected over West Texas later tonight, with the convection moving east and overspreading our area in the early to mid-morning hours Tuesday. Carrying VCTS at KABI for possible storms late this evening and tonight, and will have a potential for large or very large hail and locally strong/damaging winds with the storms. Will monitor radar and updated the KABI TAF as needed. KSJT should be affected by showers and thunderstorms primarily between 10Z and 16Z. Localized gusty winds and visibility reductions in heavy rain are possible. Outside of the convective activity, low cloud development with IFR and low end MVFR ceilings is expected overnight into the morning Tuesday. A cold front across the northern Big Country will move south toward the northern Concho Valley later tonight, and should reach KSJT around 12Z-14Z. Winds will be from the northeast behind this front, and from the southeast ahead of it tonight. On Tuesday, a weak low pressure wave will move east across our central counties, and a dryline extending south of the low will advanve east across the southern third of our area. Winds will shift to the southwest and west behind the dryline, while northeast winds continue north of the aforementioned cold frontal boundary. An overall decrease in coverage of showers and storms is expected Tuesday afternoon, but with uncertainty in the details, this will need to be re-assessed with subsequent model data. && .PRELIMINARY POINT TEMPS/POPS... Abilene 56 68 49 64 / 80 90 80 60 San Angelo 58 78 48 68 / 70 50 40 20 Junction 64 88 51 73 / 40 40 30 20 Brownwood 60 73 52 65 / 70 100 60 50 Sweetwater 54 65 49 64 / 90 90 80 50 Ozona 60 81 47 71 / 50 20 20 10 Brady 63 78 52 65 / 60 80 50 30 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Daniels LONG TERM....20 AVIATION...19
Hazardous Weather Outlook National Weather Service San Angelo TX 118 PM CDT Mon Apr 8 2024 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-091830- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 118 PM CDT Mon Apr 8 2024 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible across most of West Central Texas late this afternoon but especially this evening into late tonight. The main hazards will be large to very large hail along with damaging winds. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong to severe thunderstorms are possible Tuesday morning and again Tuesday afternoon and early evening for most of West Central Texas. The main hazards will be large to very large hail and damaging winds, along with an isolated tornado. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary late this afternoon into tonight.
Special Weather Statement
National Weather Service San Angelo TX
744 PM CDT Mon Apr 8 2024
TXZ049-090115-
Fisher TX-
744 PM CDT Mon Apr 8 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN FISHER COUNTY THROUGH
815 PM CDT...
At 743 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hermleigh, or 9 miles east of Snyder, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rotan, Roby, Hobbs, Busby, and Capitola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Angelo.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.
&&
LAT...LON 3296 10035 3257 10035 3265 10066 3289 10065
TIME...MOT...LOC 0043Z 274DEG 29KT 3271 10076
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TPThe Dyess AFB radar (KDYX), 129 km away, was scanning. The volume nearest the first event began at 01:15 UTC.
7 hail, 3 thunderstorm wind. Local standard time, as filed.
A storm chaser reported 2 inch diameter hail.
Public reported golf ball size hail.
Trained Spotter reported 2 power polls blown down along with a few tree limbs.
A utility company reported there were electric power polls blown down in Haskell. The time is estimated from radar.
Mesonet observation site reported a 67 mph wind gust.
Public reported golf ball size hail.
Public reported quarter size hail.
Public reported penny size hail.
The public reported 2 inch diameter hail in Rule.
A trained spotter reported 2 inch diameter hail in Loyal Valley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173255, 1173254, 1173261, 1173262, 1173263, 1173257, 1173256, 1173259, 1173258, 1173260.